Iowa, 2010

Flash Flood and Lightning Strike in Iowa, July 24, 2010

July 24, 2010 · NWS DVN · 2 events in 1 county or zone

A small area of strong thunderstorms in southeast Iowa merged over Lee County with a larger thunderstorm complex that extended across eastern Missouri. The result was a prolonged, heavy downpour and localized reports of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A small area of strong thunderstorms in southeast Iowa merged over Lee County with a larger thunderstorm complex that extended across eastern Missouri. The result was a prolonged, heavy downpour and localized reports of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 24, 2:17 PM CST, 4 hours 43 minutes earlier.

Area forecast discussion, Jul 24, 2:17 PM CST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
317 PM CDT SAT JUL 24 2010

.SYNOPSIS...
COLD FRONT JUST GETTING INTO EASTERN IA WITH VERY UNSTABLE AND JUICY
AIRMASS AHEAD OF IT. HAVE HAD WIND DAMAGE WITH THE THUNDERSTORM
CLUSTER CURRENTLY IN WESTERN IL. OTHER STORMS ARE NOW FIRING IN
SOUTHEAST IA AND INTO NW MO. COOLER AND LESS HUMID AIR BEHIND THE
FRONT.

&&

.SHORT TERM...TONIGHT AND SUNDAY...
COLD FRONT JUST GETTING INTO EASTERN IA WITH VERY UNSTABLE AND JUICY
AIRMASS AHEAD OF THE FRONT. THUNDERSTORMS INCREASING ALONG THE FRONT
FROM SOUTHEAST IA INTO NW MO AT THIS TIME. THE ECM FIRES STORMS
ALONG THE FRONT THIS EVENING AND WILL CARRY MODERATE TO LIKELY POPS.
SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF OUR IL COUNTIES
UNTIL 9 PM. WILL MENTION LOCALLY HEAVY RAIN AND SEVERE THUNDERSTORMS
AHEAD OF THE FRONT. WITH THE STORMS MOVING AT 30-40 MPH NOT
EXPECTING FLASH FLOODING.

HIGH PRESSURE THEN BEGINS BUILDING INTO THE REGION BY MORNING AND
THROUGH SUNDAY. LESS HUMID AIR AND MAX TEMPS NEAR NORMAL IN THE
LOWER TO MID 80S FOR SUNDAY.

..HAASE..

.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY...
FORECAST FOCUS ON DRY WEATHER EARLY IN THE PERIOD THEN ANOTHER
STALLING BOUNDARY AND POTENTIAL FOR HEAVY RAINS MID TO LATE WEEK.

HIGH PRESSURE WILL MOVE INTO THE REGION SUNDAY NIGHT AND MONDAY WITH
PLENTY OF SUNSHINE AND TOLERABLE HUMIDITIES. MAXIMUM TEMPERATURES
EXPECTED TO BE IN THE 80 TO 85 RANGE WITH MINS IN THE LOWER TO MID
60S. UNFORTUNATELY THIS DRY WEATHER WILL BE BRIEF.

ON TUESDAY THE HIGH BEGINS TO RETREAT OFF TO THE EAST ALLOWING FOR A
RETURN SOUTHERLY FLOW AND THE HEAT AND HUMIDITY BY MID WEEK.
DEWPOINTS SHOULD BE RISING WELL INTO THE 70S WITH PRECIPITABLE
WATERS IN EXCESS OF 2 INCHES. MAX TEMPS WILL BE CLIMBING INTO THE
LOWER TO MID 90S ON WEDNESDAY.

A SIMILAR PATTERN THAT WE HAVE SEEN ALL TOO OFTEN THIS SUMMER SETS
UP AGAIN MID TO LATE WEEK. A COLD FRONT IS EXPECTED TO DROP
SOUTHEAST INTO THE DVN CWA BY WEDNESDAY NIGHT...AND THEN BECOME
NEARLY STATIONARY OR AT LEAST MEANDER BACK AND FORTH ACROSS THE
REGION FOR SEVERAL DAYS. THIS WILL BE DUE TO THE FRONT ENCOUNTERING
THE PERSISTENT RIDGE TO OUR SOUTH. THE ECM EVENTUALLY PUSHES THE
FRONT FARTHER TO OUR SOUTH BY NEXT WEEKEND.

THE DIFFICULT PART THIS FAR OUT IS THE LOCATION OF THE FRONTAL
BOUNDARY AND TIMING THE ROUNDS OF THUNDERSTORMS AS EACH IMPULSE
MOVES THROUGH THE FLOW. CERTAINLY THE POTENTIAL WILL EXIST FOR
TORRENTIAL RAINS AND FLASH FLOODING BUT EXACT AREAS TO BE IMPACTED
AND HOW MUCH RAIN MAY FALL ARE UNKNOWN AT THIS TIME. THE MODELS
SUGGEST MOISTURE FROM TROPICAL DEPRESSION BONNIE WILL GET PULLED
NORTHWARD AROUND THE BERMUDA HIGH INTO THE MIDWEST. SOUTHWEST
MONSOON MOISTURE ALSO GETS TAPPED IN THIS PATTERN WHICH MAY ALSO
ENHANCE THE RAINFALL. THIS WILL NEED TO BE MONITORED CAREFULLY AS
THE DAYS PROGRESS AS MANY RIVERS WILL STILL BE IN FLOOD NEXT WEEK
FROM THIS MOST RECENT DELUGE.

&&

.AVIATION...
THUNDERSTORMS AHEAD OF COLD FRONT MOVING THROUGH EASTERN IA LATE
THIS AFTERNOON THEN MOVING INTO IL THIS EVENING. NORTHWEST TO NORTH
WINDS BEHIND THE FRONT TONIGHT THEN NORTHEAST ON SUNDAY. MOSTLY
CLEAR SKIES LATER TONIGHT AND SUNDAY.

&&
.HYDROLOGY...
MANY RIVERS IN MODERATE TO MAJOR FLOOD OR WILL BE OVER THE NEXT
SEVERAL DAYS. RIVERS WILL REMAIN ABOVE FLOOD STAGE FOR AT LEAST MUCH
OF NEXT WEEK. THE LAKE DELHI DAM FAILURE IN DELAWARE COUNTY HAS ALSO
TAKEN PLACE THIS AFTERNOON. WILL HAVE CHANCE TO DRY OUT NEXT COUPLE
DAYS WITH POTENTIAL FOR HEAVY RAINS RETURNING LATER NEXT WEEK.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

HAASE
Hazardous weather outlook, Jul 24, 2:58 PM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
358 PM CDT SAT JUL 24 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-252100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
358 PM CDT SAT JUL 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT MOVING THROUGH THE REGION WILL TRIGGER SCATTERED
SHOWERS AND THUNDERSTORMS INTO THE EVENING HOURS MAINLY IN
SOUTHEAST IOWA...WESTERN ILLINOIS AND EXTREME NORTHEAST MISSOURI.
SOME OF THE STORMS LATE THIS AFTERNOON AND EARLY EVENING MAY
PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND LOCALLY HEAVY
RAINFALL. STORM MOTION WILL BE EAST AT 35 MPH.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER COLD FRONT WILL MOVE INTO THE REGION BY THE MIDDLE OF NEXT
WEEK AND BECOME NEARLY STATIONARY. THIS SHOULD SET UP SEVERAL
ROUNDS OF THUNDERSTORMS FROM TUESDAY THROUGH FRIDAY. HEAVY
RAINFALL WILL AGAIN BE A THREAT WITH ALSO THE POTENTIAL FOR SEVERE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED FOR THE REMAINDER OF THIS
AFTERNOON INTO THE EARLY EVENING HOURS IN SOUTHEAST IOWA...WESTERN
ILLINOIS AND EXTREME NORTHEAST MISSOURI.

HAASE

In the hours before

Local storm report, Jul 24, 1:29 PM CST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
229 PM CDT SAT JUL 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     TSTM WND GST     AUGUSTA                 40.23N 90.95W
07/24/2010  E60 MPH          HANCOCK            IL   TRAINED SPOTTER

&&

TG
Local storm report, Jul 24, 1:33 PM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
233 PM CDT SAT JUL 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     TSTM WND GST     5 S MACOMB              40.40N 90.68W
07/24/2010  E60 MPH          MCDONOUGH          IL   TRAINED SPOTTER

&&

TG
Local storm report, Jul 24, 1:51 PM CST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
251 PM CDT SAT JUL 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     3 S MACOMB              40.43N 90.68W
07/24/2010                   MCDONOUGH          IL   TRAINED SPOTTER

            14-16 INCH DIAMETER TREES SNAPPED OFF. TIME ESTIMATED.

&&

RAYW
Local storm report, Jul 24, 4:02 PM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
502 PM CDT SAT JUL 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLOOD            2 W MILLEDGEVILLE       41.96N 89.81W
07/24/2010                   CARROLL            IL   TRAINED SPOTTER

            ROCK CREEK IS FLOWING OVER A ROADWAY WEST OF TOWN.

1200 PM     HEAVY RAIN       FULTON                  42.15N 90.68W
07/24/2010  M2.91 INCH       JACKSON            IA   CO-OP OBSERVER

            24 HOUR TOTAL.

1259 PM     TSTM WND DMG     KAHOKA                  40.42N 91.72W
07/24/2010                   CLARK              MO   LAW ENFORCEMENT

            SEVERAL TREES AND POWER LINES DOWN.

0100 PM     FLASH FLOOD      HOPKINTON               42.34N 91.25W
07/24/2010                   DELAWARE           IA   TRAINED SPOTTER

            WATER STARTING TO SURROUND SOME HOMES ALONG THE MAQUOKETA
            RIVER.

0108 PM     TSTM WND DMG     KAHOKA                  40.42N 91.72W
07/24/2010                   CLARK              MO   LAW ENFORCEMENT

            TWO TREES DOWN ON CARS AND POWER LINES DOWN IN THE CITY
            OF KAHOKA.

0134 PM     TSTM WND DMG     HAMILTON                40.39N 91.36W
07/24/2010                   HANCOCK            IL   LAW ENFORCEMENT

            A COUPLE OF TREES DOWN.

0140 PM     TSTM WND DMG     CARTHAGE                40.41N 91.14W
07/24/2010                   HANCOCK            IL   LAW ENFORCEMENT

            A COUPLE OF TREES DOWN.

0222 PM     TSTM WND GST     5 S MACOMB              40.40N 90.68W
07/24/2010  E60.00 MPH       MCDONOUGH          IL   TRAINED SPOTTER

0225 PM     TSTM WND DMG     3 S MACOMB              40.43N 90.68W
07/24/2010                   MCDONOUGH          IL   TRAINED SPOTTER

            14-16 INCH DIAMETER TREES SNAPPED OFF. TIME ESTIMATED.

0228 PM     TSTM WND GST     AUGUSTA                 40.23N 90.95W
07/24/2010  E60.00 MPH       HANCOCK            IL   TRAINED SPOTTER

&&

TG
Local storm report, Jul 24, 6:00 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
700 PM CDT SAT JUL 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HEAVY RAIN       3 ENE MASSBACH          42.27N 90.06W
07/24/2010  M5.00 INCH       JO DAVIESS         IL   TRAINED SPOTTER

            24 HOUR TOTAL...WITH A MEASURED 11.50 INCHES IN THE LAST
            48 HOURS. DELAYED REPORT.

&&

LEGRO
Local storm report, Jul 24, 6:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
723 PM CDT SAT JUL 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     FLASH FLOOD      WAYLAND                 40.40N 91.58W
07/24/2010                   CLARK              MO   LAW ENFORCEMENT

            WATER OVER HIGHWAY 136 AT WAYLAND. WATER ALSO OVER ROUTE
            H BETWEEN KAHOKA AND WINCHESTER.

&&

LEGRO

The radar

The Quad Cities radar (KDVN), 149 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, Lee

When
July 24, 7:00 PM CST to 10:00 PM CST
Where
Lee County, 0.55 mi WNW of Vincennes to 0.55 mi SSW of Vincennes
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.502, -91.580

Heavy rains resulted in flash flooding in Vicennes, IA during the evening of July 24. The flood waters were at least a foot deep at three intersections in town.

Lightning, Lee

When
July 24, 7:10 PM CST
Where
Lee County, Donnellson
Crop damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.650, -91.550

Lightning struck a television antenna topwer outside a home and followed the wires into the home. The roto box exploded ,and two TVs were damaged. Several people in the area later also reported computer and television problems. Witnesses mentioned that storms had ended in the area about 30 minutes before this lightning strike.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250795, 253972.